I had those exact symptoms and I thought it was food allergies but it turned out to an intestinal infection called Clostridium difficile or c-diff: A bacterium that is one of the most common causes of infection of the colon in the US. Patients taking antibiotics are at risk of becoming infected with C. difficile as antibiotics can disrupt the normal bacteria of the bowel, allowing C. difficile to become established in the colon. In severely affected patients, the inner lining of the colon becomes severely inflamed (pseudomembranous colitis) with the potential to perforate. A significant number of hospitalized patients are on antibiotics. In industrialized countries approximately four-fifths of all C. diff cases occur in patients aged over 65 years.
Any Competent GI doctor can find this in a stool sample!
Symptoms of more severe cases may include:
Elevated body temperature
Loss of appetite
More severe abdominal cramping and pain
Nausea and Vomiting
Pus or blood in stool
Watery diarrhea; the patient may go to the toilet ten or more times in a day.
Unexplained weight loss.
What are the treatment options for C. diff?
If the patient has been taking an antibiotic during onset of symptoms the doctor will ask him/her to stop taking them. In mild cases this may be all that is needed. However, if symptoms are more intense, further treatment will be required.
Antibiotics - standard treatment for C. diff infection is an antibiotic - a different one if the patient was on an antibiotic when symptoms started. If symptoms are moderate the doctor may prescribe metronidazole (Flagyl). For more severe symptoms vancomycin (Vancocin) may be used. In both cases, the aim is to stop the growth of C. diff, which allows good bacteria to reproduce in the intestine. These antibiotics may cause some side effects, including nausea and a bitter taste in the mouth. When taking metronidazole the patient must not consume alcohol.
Probiotics - some types of bacteria and yeast help restore a healthy balance in the intestine. Saccharomyces boulardii, a natural yeast, together with antibiotics have been shown to prevent recurrences of C. diff infections.
I hope this helps, i was on the Flagyl, 500mg twice a day for 10 days and it cleared it right up. I am still taking the ProBiotics, its a prevention thing too. Angie
Craniotomy/Meningioma 12/02,Bi-P. 04,SMI 06, Glu./Wh./La. Int.,IBS 06, Mig. w/ps.-seiz. 07,Dev.Sep.Sur. 9/07, 2nd Men./Tu. Gam. Kn. Rad.12/08, Rad. Hyst. 09/09, w/Meno, Fibro. 09, Disab. 09, EBV/CFS? 11, Vom., D + C w/Vertigo 12, C-diff, spas. col., Chr. Fat. Mod. 13, Lots of Meds they ch. often + herbal meds + alternative when I can afford it.
Post Edited (Recoveryme2day) : 5/18/2013 11:49:16 PM (GMT-6)